Skip to Main Content

ASSESSMENT & COMPLICATIONS

Arrhythmias may occur with a variety of drugs or toxins (Table 38–1). They may also occur as a result of hypoxia, metabolic acidosis, or electrolyte imbalance (eg, hyperkalemia, hypokalemia, hypomagnesemia, or hypocalcemia), or following exposure to chlorinated solvents or chloral hydrate overdose. Atypical ventricular tachycardia (torsades de pointes) is often associated with drugs that prolong the QT interval.

Table 38–1.Common toxins or drugs causing arrhythmias.1

TREATMENT

Hypoxia or electrolyte imbalance should be sought and treated. If ventricular arrhythmias persist, administer lidocaine or amiodarone at usual antiarrhythmic doses. Note: Wide QRS complex tachycardia in the setting of tricyclic antidepressant overdose (or diphenhydramine or class Ia antiarrhythmic drugs) should be treated with sodium bicarbonate, 50–100 mEq intravenously by bolus infusion. Caution: In such cases, avoid class Ia antiarrhythmic agents (eg, procainamide, disopyramide) and amiodarone, which may aggravate arrhythmias caused by tricyclic antidepressants. Torsades de pointes associated with prolonged QT interval may respond to intravenous magnesium (2 g intravenously over 2 minutes) or overdrive pacing. Treat digitalis-induced arrhythmias with digoxin-specific antibodies.

For tachyarrhythmias induced by chlorinated solvents, chloral hydrate, Freons, or sympathomimetic agents, use propranolol or esmolol (see doses given above in Hypertension section).

+
Al-Abri  SA  et al. Ventricular dysrhythmias associated with poisoning and drug overdose: a 10-year review of statewide poison control center data from California. Am J Cardiovasc Drugs. 2015 Feb;15(1):43–50.
[PubMed: 25567789]
+
Bruccoleri  RE  et al. A literature review of the use of sodium bicarbonate for the treatment of QRS widening. J Med Toxicol. 2016 Mar;12(1):121–9.
[PubMed: 26159649]
+
Laskowski  LK  et al. Start me up! Recurrent ventricular tachydysrhythmias following intentional concentrated caffeine ingestion. Clin Toxicol (Phila). 2015;53(8):830–3.
[PubMed: 26279469]  
+
Paratz  ED  et al. The cardiac complications of methamphetamines. Heart Lung Circ. 2016 Apr;25(4):325–32.
[PubMed: 26706652] ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.